Minnesota, 2024Heavy Snow in Minnesota, February 27, 2024
February 27, 2024 · NWS DLH · 1 event in 1 county or zone
An area of low pressure moved northeast from southern Minnesota to near James Bay the 27th into the 28th and brought an area of heavy snowfall to Koochiching County as it passed. Snowfall was lighter elsewhere across the region, but a short period of around 1 per hour snowfall rates allows up to 6 inches of accumulation to fall in a short period of time with 6 inches being reported in Indus by…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved northeast from southern Minnesota to near James Bay the 27th into the 28th and brought an area of heavy snowfall to Koochiching County as it passed. Snowfall was lighter elsewhere across the region, but a short period of around 1 per hour snowfall rates allows up to 6 inches of accumulation to fall in a short period of time with 6 inches being reported in Indus by the late afternoon hours of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 27, 3:51 AM CST, 3 hours 9 minutes earlier. Its key messages:
- Heavy snow is expected this morning through early afternoon in Koochiching and far northern St. Louis Counties. Lighter snow is expected elsewhere.
- A cold front will bring gusty winds and cold temperatures tonight into Wednesday.
- A return to springtime warm temperatures is expected later this week, into this weekend, and early next week.
Area forecast discussion, Feb 27, 3:51 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
351 AM CST Tue Feb 27 2024
.KEY MESSAGES...
- Heavy snow is expected this morning through early afternoon in
Koochiching and far northern St. Louis Counties. Lighter snow
is expected elsewhere.
- A cold front will bring gusty winds and cold temperatures
tonight into Wednesday.
- A return to springtime warm temperatures is expected later
this week, into this weekend, and early next week.
&&
.DISCUSSION...
Issued at 351 AM CST Tue Feb 27 2024
The main focus for today revolves around heavy snow expected
across far northern Minnesota, particularly Koochiching and far
northern St. Louis counties. Strong mid-level frontogenesis has
revealed itself as heavy snow falling over parts of eastern
North Dakota into northwest Minnesota. A distinct single band
has yet to develop, with more broad and loosely organized areas
of heavier snow falling at this hour over the Grand Forks area.
Models are in good agreement about focusing an area of higher
snowfall rates associated with frontogenesis into Koochiching
county through this morning, and if anything, short-range model
guidance has continued to tick slightly upward with QPF amounts.
At this time there is high confidence in amounts of 6 inches or
more (~80%), with some totals locally as high as 10 inches
certainly possible. Potential for riming, which could lower snow
amounts some, looks a bit less favorable this morning as
temperatures aloft are expected to continue cooling steadily
with the onset of snow and cold air advection. Certainly SLRs
will likely be lower at the first onset of snow, but fairly
quickly becoming higher as the thermal column cools. The snow
growth layer aloft will be somewhat limited due to steep lapse
rates, but the steep lapse rates will also promote higher
snowfall rates. All factors considered, potential remains high
for heavy snowfall rates around 1 inch per hour for about 6 to 7
hours starting around 6 AM and ending around 1 PM. Locally
higher rates approaching 2 inches per hour are not out of the
question. As the main axis of frontogenesis exits to the
northeast this afternoon, snow will become much lighter and end
later this afternoon across northern Minnesota. A Winter Storm
Warning is in effect through this afternoon for Koochiching
County, and Winter Weather Advisories are in effect for northern
St. Louis and northern Itasca counties.
Away from the heavy snow band, a strong cold front will blast
through today into this evening from northwest to southeast.
With this, some broad light snow is expected, though with the
air mass expected to be pretty dry behind the front and lift
being generally focused on areas of mid-level frontogenesis,
most areas are not expected to see much in the way of snowfall
accumulations. Up to an inch is expected for most in northeast
Minnesota outside of Koochiching, northern St. Louis, and
northern Itasca counties. A redeveloping band of frontogenesis
is expected this afternoon over northwest Wisconsin, so some
locally higher amounts are possible there. A little enhancement
due to a topographically-forced gravity wave may bring totals up
to around 2 inches along the Bayfield Peninsula. Additionally,
lingering lake-effect in northern Iron county may result in
localized totals up to 5 inches. Overall amounts in northwest
Wisconsin have been trending slightly downward with dry air
expected to make its way in fairly quickly behind the cold front
tonight.
Gusty winds and cold air are also expected to accompany this
cold front. North to northwest winds gusting up to around 35
mph are expected for most places, except higher gusts to 45 mph
along the North Shore due to downslope flow. This will lead to
some blowing snow and lower visibilities for areas that see
sufficient snow to blow around. The cold air moving in will
result in low temperatures falling into the single digits above
and below zero tonight with wind chill values from the teens to
low 30s below zero. The coldest wind chills of 25 to nearly 35
below are expected from the Arrowhead (especially inland) and
west across the Iron Range and Canadian Border. Wind Chill
Advisories will likely be needed tonight, but we will wait to
post any such headlines until this afternoon's forecast update
after the heaviest snow moves out of northern Minnesota.
Any lingering snow Wednesday morning should be limited mainly to
Iron county. Sunshine is expected, albeit with cold daytime
highs in the single digits and teens. Blustery winds will keep
wind chills in the single digits above and below zero through
the afternoon.
Strong warm air advection and ridging is expected to develop
going into Thursday. This will signal a return to above average
springtime temperatures. The jetstream and associated weather
systems are likely to remain in Canada through Friday. There are
some hints at a possible warm frontal precipitation band on
Saturday into Sunday, which could mean some rain or slushy snow
for some areas. Can't completely write off some convective
potential somewhere around Sunday into Monday as well, though
we're still pretty far out to guarantee that. Overall, the
pattern looks warm.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1145 PM CST Mon Feb 26 2024
Clouds are expected to continue filtering in from west to east
ahead of a strong low pressure system and cold front.
At INL, a band of heavy snow is expected Tuesday morning
starting around 12z to 14z and lasting until about 19z or 20z.
In this time, snowfall rates around 1" per hour are expected,
and rates could even be a bit heavier than that at times. The
consistency may be wet and heavy to start, but will become a bit
more fluffy by later in the morning. Snow will gradually taper
off during the afternoon with blustery conditions and blowing
snow possible during the evening.
Elsewhere, comparatively little snow is expected. However, MVFR
ceilings are expected to develop from northwest to southeast as
the cold front passes through. Gusty north to northwest winds up
to around 30 kt are expected Tuesday into Tuesday evening. VFR
visibilities are likely to prevail at DLH/HIB/BRD as most snow
looks to remain very light. A period of MVFR visibilities during
the late afternoon and evening at HYR will be possible as a band
of snow develops.
&&
.MARINE...
Issued at 351 AM CST Tue Feb 27 2024
Expect north to northwest winds to continue intensifying today
as a cold front passes through. Small Craft Advisories go into
effect late this morning, then Gale Warnings for much of the
North Shore and outer Apostle Islands this afternoon through
tonight. Confidence has decreased (~50% chance) that gusts will
reach gales over the outer Apostles, but we will maintain the
Gale Warning for now as gusts are expected to reach 30 knots and
some 35 knot gusts certainly can't be ruled out tonight. Heavy
freezing spray is also expected tonight into Wednesday with cold
air moving in along with the gusty winds. Winds are expected to
gradually decrease Wednesday afternoon and evening. Winds will
become more southerly going into Thursday with gusts remaining
below 20 knots.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until 6 PM CST this evening for MNZ010.
Winter Weather Advisory until 6 PM CST this evening for MNZ011-
018.
WI...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Wednesday for WIZ004.
MARINE...Small Craft Advisory from 10 AM this morning to 11 PM CST
Wednesday for LSZ121-143>148.
Small Craft Advisory from 10 AM this morning to 2 PM CST this
afternoon for LSZ140>142-150.
Gale Warning from 2 PM this afternoon to 6 AM CST Wednesday
for LSZ140>142-150.
Heavy Freezing Spray Warning from 6 PM this evening to 4 PM
CST Wednesday for LSZ145>148-150.
&&
DISCUSSION...JDS
AVIATION...JDS
MARINE...JDSHazardous weather outlook, Feb 27, 3:08 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
308 AM CST Tue Feb 27 2024
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
308 AM CST Tue Feb 27 2024
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight and Tonight
Moderate to heavy snow is expected north of the Iron Range
this morning into early afternoon with accumulations of 5 to 10
inches expected across Koochiching and far northwest St. Louis
Counties. Snowfall rates through about noon will be an 1 to 2
inches per hour. Snowfall amounts today and tonight will taper
off to the south of that area. Some locally higher amounts are
expected along the South Shore with 2 to 5" forecast over Iron
County tonight into Wednesday morning. Various Winter Weather
Warnings and Advisories are in effect...see the latest Winter
Weather Message for more details.
Strong northerly winds with gusts up to 45 mph are expected to
develop along the North Shore tonight into Wednesday morning.
Wind chills of 25 to 30 below zero are expected tonight into
Wednesday morning for northern Minnesota, mainly north of US
Highway 2.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wind chills of 25 to 30 below zero are expected Wednesday
morning for northern Minnesota, mainly north of US Highway 2.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-281130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
308 AM CST Tue Feb 27 2024
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Strong and gusty north to northwest winds are expected today into
Wednesday. Gales of 35 to 40 knots are forecast for late this
afternoon into Wednesday morning over the North Shore waters and
Outer Apostle Islands. Gale Warnings and Small Craft Advisories
have been issued. Heavy freezing spray will also be a concern
tonight and Wednesday, especially along portions of the South
Shore.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Hazardous conditions, especially for smaller vessels, return this
weekend.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Heavy Snow, Koochiching
- When
- February 27, 7:00 AM CST to 6:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Heavy snowfall fell through the day across Koochiching County as an area of low pressure passed to the south. Snowfall rates of around 1 inch per hour were reported at times and the Indus area received 6 inches of accumulation in a little less than 12 hours before the snow ended.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$20 million · 59 kt wind · 6 events
- Strong Wind in Tennessee, February 27, 20241 death · 1 event
- Tornado and Hail in Michigan, February 27 to 28, 2024$1.8 million · EF1 · 10 events
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$1.3 million · 55 kt wind · 8 events
- Tornadoes and Flood in Illinois, February 27, 20241 injured · EF1 · 74 events
- Winter Weather in Minnesota, February 27, 20244 injured · $40,000 · 2 events
- Tornado and Hail in Illinois, February 27, 2024EF1 · 17 events
- Tornado in Indiana, February 27, 2024EF1 · 1 event
- Winter Weather in South Dakota, February 27, 202416 events
- High Wind in Texas, February 27, 202456 kt wind · 13 events
- Strong Wind in Kentucky, February 27 to 28, 2024$11,000 · 11 events
- Heavy Snow and Strong Wind in Idaho, February 27 to 29, 2024$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161939.